Alert archive / North Carolina / Areal Flood Warnings in 2021
Areal Flood Warning 3, NWS Raleigh, NC
NWS Raleigh, NC issued this areal flood warning at Jul 27, 2021, 5:27 AM EDT for Johnston County, Wayne County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2021, 5:27 AM EDT (09:27 UTC)
- Expired
- Jul 27, 2021, 9:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Johnston County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 28 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1632 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted.
588
WGUS42 KRAH 270927
FLWRAH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
527 AM EDT Tue Jul 27 2021
NCC101-191-271315-
/O.NEW.KRAH.FA.W.0003.210727T0927Z-210727T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnston NC-Wayne NC-
527 AM EDT Tue Jul 27 2021
The National Weather Service in Raleigh has issued a
* Flood Warning for...
Johnston County in central North Carolina...
Western Wayne County in central North Carolina...
* Until 915 AM EDT.
* At 527 AM EDT, local law enforcement have reported several flooded
roads in eastern Johnston County, mainly in the Princeton area
where 3 and 5 inches of rain have fallen overnight. Flood waters
will recede through mid-morning.
* Some locations that will experience flooding include...
Smithfield and Princeton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3559 7836 3573 7821 3571 7816 3560 7813
3559 7806 3560 7806 3558 7805 3525 7814
3523 7825 3529 7830 3526 7841 3526 7849
3531 7854 3532 7854 3534 7853 3537 7857
3545 7862 3546 7856
$$
BLSWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Jul 27, 4:45 AM EDT, 42 minutes earlier.
Area forecast discussion, Jul 27, 4:45 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 445 AM EDT Tue Jul 27 2021 .SYNOPSIS... A surface trough will will waver across the region through Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 345 AM Tuesday... On the ern periphery of a sub-tropical ridge forecast to migrate from the cntl Rockies to the cntl Plains, a low amplitude shortwave trough over the upr MS Valley this morning will amplify across the Great Lakes today and the middle Atlantic and Northeast tonight, then offshore through early Wed. The approach of the shortwave and tightening height gradient will result in the intensification of an upr-level, wswly jet streak over the middle Atlantic, to 75-90 kt at 200-250 mb by 00Z Wed. The divergent, right entrance region of the jet, as well as deep layer (700-250 mb) Q-vector convergence and mid level height falls, are forecast to overspread and maximize over cntl NC between 00-06Z Wed. Preceding the trough, precipitable water values are expected to remain between 2" and 2.25" over the sern half of NC (+1 to 2 sigma), ranging to 1.5-1.75" over the nw NC Piedmont. At the surface, an outflow boundary that has maintained a now- weakening convective cluster over the cntl and srn NC Coastal Plain, extended at 08Z from near ILM nwwd to FAY and GSO. In the absence of renewed deep convective development along that boundary this morning, it will likely remain quasi-stationary and serve as an initial focus for convective initiation with diurnal heating by midday. A synoptic-scale surface trough and convergence axis, one that extends upward to around 850 mb from cntl VA swwd across the wrn NC Piedmont and Foothills per regional VWP data, will also likely serve as a focus for scattered to locally numerous showers and storms this afternoon. With the presence and intersection of those convergence axes, coverage of associated multi-cells, amidst weak, generally wly lwr to mid-level flow, will likely be greatest along and south of I-40 today. While diabatic/outflow and nocturnal cooling should result in a gradual decrease in convective coverage and intensity through the late afternoon and evening, showers and isolated storms are apt to continue to percolate over cntl and ern NC overnight, as the aforementioned synoptic forcing for ascent overspreads the region and interacts with lingering weak, conditional instability. Temperatures are expected to be a couple of degrees less hot than Mon owing to the aforementioned convective development expected to occur directly over cntl NC, as opposed to developing upstream and moving into the forecast area later in the day, followed by persistence low temperatures in the upr 60s-lwr 70s. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 430 AM Tuesday... A mid to upr-level trough axis will move off the middle Atlantic coast early Wed, with following nwly flow and height rises aloft expected to prevail across cntl NC through Wed night. Mainly diurnally-driven convection will be possible once again along a lingering lee trough forecast to bisect cntl NC, but background subsidence or neutral vertical motion, and also a drier, ~1.5" precipitable water air mass behind the trough axis, should limit coverage to isolated or widely scattered. It will otherwise be hot, with temperatures mostly in the lwr to mid 90s, and with heat index values around 100 F where surface dewpoints remain at or above 70 F over the ern half of cntl NC. Lows again around 70. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 410 AM Tuesday... The large scale pattern through the medium range will continue to feature strong ridging over the west-central US and troughing over the eastern US. Dry NW flow aloft and a lee trough over central NC will result in highs Thu/Fri several degree above normal in the mid 90s (and perhaps some sites across the southern Piedmont/Sandhills pushing 100 on Thursday as 850mb temps reach 22-23)C. A shortwave moving through the upper trough will bring a cold front and increasingly unsettled weather into the mid-Atlantic states late Friday through through the weekend, eventually stalling across the Carolinas. Models then suggest multiple disturbances swinging through the trough as it deepens into early next week, setting the stage for continued unsettled weather, particularly across eastern NC, and slightly below normal temps across interior NC. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... As of 155 AM Tuesday... An outflow boundary from rain-cooled air, and associated lift, has resulted in the development and maintenance of small cluster of showers/storms from near HRJ to JNX to GWW this morning; and some of these may affect RWI and FAY before dissipating in the next few hours. That rain-cooled and associated high relative humidity air will otherwise support areas of IFR-MVFR ceilings until diurnal heating causes the moist layer to lift and scatter by 14-15Z. Additional scattered showers and storms are expected to develop this afternoon primarily across the srn half of NC, including FAY, RWI, and RDU. Outlook: Early-morning sub-VFR fog and low clouds will remain possible through Fri morning at all sites. While isolated showers and storms may develop each afternoon, they should be few in number. A better chance of showers and storms will arrive Fri afternoon with the arrival of a cold front. Drier VFR conditions are expected to return Sat as this front settles to our S. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS SHORT TERM...MWS LONG TERM...Smith AVIATION...MWS/Hartfield
Hazardous weather outlook, Jul 26, 7:27 PM EDT, 10 hours before
Hazardous Weather Outlook National Weather Service Raleigh NC 727 PM EDT Mon Jul 26 2021 NCZ007>011-021>028-038>041-272330- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- 727 PM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Thunderstorms early this evening will be capable of producing isolated instances of damaging wind gusts and heavy rain and flooding. Hail will also be possible in storms near and north of the Virginia border. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ042-043-073>078-083>086-088-089-272330- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 727 PM EDT Mon Jul 26 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms on Tuesday will be capable of producing locally heavy rain and a risk of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Jul 27, 3:39 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
339 AM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 AM FLASH FLOOD SMITHFIELD 35.51N 78.34W
07/27/2021 JOHNSTON NC LAW ENFORCEMENT
E MARKET ST IS CLOSED BETWEEN 9TH ST AND N
MALTA ST DUE TO HIGH WATER.
&&
BLSSpecial weather statement, Jul 27, 3:47 AM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
347 AM EDT Tue Jul 27 2021
NCZ089-270845-
Sampson NC-
347 AM EDT Tue Jul 27 2021
...A STRONG THUNDERSTORM WILL AFFECT SAMPSON COUNTY UNTIL 445 AM
EDT...
At 346 AM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving south at 20 mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Salemburg, Turkey and Ivanhoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3458 7826 3461 7831 3462 7831 3467 7832
3470 7837 3475 7839 3484 7849 3504 7866
3509 7867 3511 7865 3512 7865 3520 7816
3509 7817 3508 7816 3490 7815 3474 7820
3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 0746Z 346DEG 22KT 3497 7829
22Local storm report, Jul 27, 4:21 AM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
421 AM EDT TUE JUL 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 AM FLASH FLOOD 1 SE DUNN 35.30N 78.61W
07/27/2021 HARNETT NC TRAINED SPOTTER
SPOTTER REPORTED TWO TO THREE FEET OF WATER
ON HWY 421 NEAR WASHINGTON AVE AND
WILMINGTON AVE, AND ALSO ON POPE ST.
&&
BLSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 11:23 PM EDT | Special Weather Statement | RAH | Warren | 37 min |
| Jul 27, 1:49 AM EDT | Areal Flood Advisory | RAH | Johnston, Wayne, Wilson | 3 hr |
| Jul 27, 2:18 AM EDT | Flash Flood Warning | RAH | Johnston, Wayne, Wilson | 3 hr |
| Jul 27, 3:47 AM EDT | Special Weather Statement | RAH | Sampson | 58 min |
| Jul 27, 7:03 PM EDT | Special Weather Statement | RAH | Montgomery | 57 min |
| Jul 27, 7:58 PM EDT | Special Weather Statement | RAH | Moore | 62 min |
Nearby
Areal Flood Warnings in North Carolina, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.